This Morning: Dr Chris reveals grapefruit can affect statins
When you subscribe we will use the information you provide to send you these newsletters.Sometimes they’ll include recommendations for other related newsletters or services we offer.Our Privacy Notice explains more about how we use your data, and your rights.You can unsubscribe at any time.
Although they offer substantial benefits in helping to decrease heart attack and stroke risks, statins sometimes cause side effects. When it comes to gastrointestinal issues, experiencing any of these four symptoms could be due to taking the drug.
Statins come as tablets that are taken once a day, according to the NHS.
The national health body added: “Side effects can vary between different statins, but common side effects include:
- Feeling sick
- Feeling unusually tired or physically weak
- Digestive system problems, such as constipation, diarrhoea, indigestion or farting
- Muscle pain
- Sleep problems
- Low blood platelet count
In a study published in the US National Library of Medicine National Institutes of Health, a possible association between statin use and bowel dysmotility was investigated.
The study noted: “Although generally well-tolerated side effects from this class of drug have been noted to include liver dysfunction, renal failure and myopathy.
“Statins are also known to affect nitric oxide levels through upregulation of nitric oxide synthase.”
The study presented a case of a 70-year-old gentleman who was admitted to hospital 14 times in six years following recurrent episodes of abdominal discomfort and a persistent sensation that he was unable to open his bowels fully.
Following the discontinuation of the medication, the patient’s symptoms markedly improved and he was able to open his bowels daily with no discomfort.
There had been no change in lifestyle, or any other treatment administered during this period.
Unfortunately, following the admission into hospital for investigation of weakness, he was inadvertently restarted on a statin.
The patient’s symptoms recurred, and abdominal radiographs confirmed dilated loops of the large bowel.
Unfortunately, all drugs can cause side effects for some people, and statins are no exception, says Dr Sarah Jarvis.
She continued: “In the short term, the most common side effects are related to your digestive system – bloating, diarrhoea, tummy pain, etc.
“These usually settle within a few weeks and can often be reduced by starting on a lower dose and increasing as the side effects settle.
“For instance, with simvastatin, while the standard dose is 40 mg, I usually tell my patients to take half a tablet for a few weeks and then increase to a whole tablet once any side effects have gone.”
Once you have decided to take a statin, you’ll need to stick with it to get the benefit.
If suspected side effects crop up, such as gastrointestinal issues or mobility being affected, it’s important to speak to your healthcare professional immediately.
If the side effects continue, it’s been advised to stop taking the statin, wait a few weeks for the drug to clear out of your system, and start taking it again.
If the problems don’t come back, then the statin probably wasn’t the cause.
If statin-related symptoms return, you can either try a different strain or take a more potent strain at a lower dose.
Source: Read Full Article